In a world first, new Australian medical research has given pregnant women with epilepsy new hope of reducing their chance of having a baby with physical birth defects.
According to research published in the September 2013 issue of Neurology, the medical journal of the American Academy of Neurology, epilepsy experts at The Royal Melbourne Hospital have discovered a link between high doses of common epilepsy drug valproate and the increased risk of having a baby with spina bifida or hypospadias.
Royal Melbourne Hospital epilepsy specialist and Head of the Department of Medicine at The University of Melbourne, Professor Terry O'Brien, said there was increasing concern among clinicians, patients and their families about the risk to the developing fetus of mothers taking valproate.
"For many women on epilepsy medication, the desire to start a family can be fraught with fear that they could have a baby with a range of disabilities or malformations," Professor O'Brien said.
"Previous studies have shown a strong relationship between the dose of valproate taken and the risk of the child having a birth defect. However, for many women valproate is the only drug that will help control their seizures.
"Through our research, we now know that by reducing the dose taken in the first trimester of pregnancy, the risk of having a baby with spina bifida or hypospadias will be greatly reduced."
Spina bifida is a birth defect of the spine and spinal cord, which occurs in utero in the first three months of pregnancy and cannot be cured. Hypospadias is a birth defect of the penis but can be treated with surgery.
Professor O'Brien added other birth defects such as cleft palates and heart defects were still common irrespective of the drug dosage given to pregnant women.
The research data was extracted from the Australian Pregnancy Register (APR), based at The Royal Melbourne Hospital.
|Contact: Melea Tarabay|